Could this be a case of intentional substitution?

 

Many people are aware that prescription pills, tablets and capsules have unique letters and numbers on them used for pill identification. With each new prescription, it’s important to check the pill identification to ensure you have the correct medicine. Most people only complete this safety check when they first get a new prescription. However, every time you take a pill, you should make sure it is correct.

A consumer notified us after she noticed there were two different tablets in her prescription container. The consumer had been prescribed hydrocodone, a prescription pain medicine. She had been taking the medicine for several days when she noticed something different among the pills in the container. At first glance both pills looked similar in size, shape and color. Then she realized some of the pills were scored (see photo) and some were not. On closer inspection, she realized the numbers and wording on the pills were different.scored pills1

The consumer used an online pill identifier to find out what the pills were. It was determined the pills were a combination of both the correct medicine (hydrocodone) and a prescription antibiotic, ciprofloxacin. The consumer did not know if she took any of the incorrect pills before discovering the error.

It is unknown how the wrong pills ended up in her container. However, one possibility is this could be a case of intentional substitution. Hydrocodone is a highly abusive medicine, by both adults and children. Theft with this type of medicine can occur. And, in an effort to avoid being caught, look-alike pills can intentionally be placed in the container.

Stories like this remind us of why looking closely at each individual pill is a good safety measure. Don’t just rely on the color, shape or size to identify your pill. Carefully look at the pill imprint of ALL of the pills in a container, especially medicines that are known to be abused.

look-alike4

Created on July 9, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work